Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 1, 2017, 8:36 AM EST for 5 counties in Kentucky. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 8:36 AM EST (13:36 UTC)
- Expired
- Mar 1, 2017, 9:15 AM EST
- In force
- 39 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bath County, KY, Elliott County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 8:38 AM EST | TSTM WND DMG | 1 Sse Hamm, KY | MOBILE HOME WAS DESTROYED AND ROOF OFF OF A HOME NEXT DOOR. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA. |
| Mar 1, 8:40 AM EST | TSTM WND DMG | Minor, KY | SEVERAL BARNS AND HOMES WITH ROOF DAMAGE OR ROOFS BLOWN OFF. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA. |
| Mar 1, 8:50 AM EST | TSTM WND DMG | Sandy Hook, KY | DUMPSTER WAS BLOWN INTO THE NEIGHBORS YARD...TREES WERE BLOWN INTO A HOME...DAMAGE TO THE ROOF OF A HOME..AND A POST TO THE PORCH OF A HOME WAS BLOWN OFF. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA. |
| Mar 1, 9:00 AM EST | TSTM WND DMG | Wrigley, KY | TREES WERE REPORTED TO HAVE BEEN BLOWN DOWN. THE TIME OF THE EVENT WAS ESTIMATED FROM RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 7:47 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- -229 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WUUS53 KJKL 011336
SVRJKL
KYC011-063-165-175-205-011415-
/O.NEW.KJKL.SV.W.0006.170301T1336Z-170301T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
836 AM EST WED MAR 1 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Northern Morgan County in southeastern Kentucky...
Southeastern Bath County in east central Kentucky...
Northeastern Menifee County in east central Kentucky...
Southeastern Rowan County in east central Kentucky...
Elliott County in east central Kentucky...
* Until 915 AM EST
* At 836 AM EST, severe thunderstorms were located along a line
extending from near Haldeman to Pelfrey to Ratlitt, moving
southeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Morehead, West Liberty, Sandy Hook, Zag, Fannin Valley, Moon,
Elliottville, Yale, Lick Branch, Christy, Bangor, Ratlitt, Zilpo,
Wrigley, Pelfrey, Elna, Relief, Elamton, Licking River and Pomp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3823 8309 3818 8305 3821 8301 3817 8298
3818 8292 3812 8289 3800 8302 3791 8296
3786 8300 3789 8304 3787 8304 3801 8370
3815 8346 3826 8332 3821 8330 3819 8326
3820 8323 3824 8322 3827 8317
TIME...MOT...LOC 1336Z 296DEG 48KT 3828 8334 3812 8339 3799 8359
HAIL...<.75IN
WIND...60MPH
$$
HAL1 follow-up statement
273
WWUS53 KJKL 011355
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
855 AM EST WED MAR 1 2017
KYC011-011405-
/O.CAN.KJKL.SV.W.0006.000000T0000Z-170301T1415Z/
Bath KY-
855 AM EST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATH COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 PM EST for
southeastern, northeastern and east central Kentucky.
LAT...LON 3823 8309 3818 8305 3821 8301 3817 8298
3818 8292 3812 8289 3800 8302 3791 8296
3786 8300 3789 8304 3787 8304 3800 8366
3801 8358 3804 8357 3807 8347 3808 8347
3820 8329 3819 8324 3824 8322 3827 8317
TIME...MOT...LOC 1355Z 295DEG 48KT 3816 8300 3801 8311 3795 8335
$$
KYC063-165-175-205-011415-
/O.CON.KJKL.SV.W.0006.000000T0000Z-170301T1415Z/
Morgan KY-Menifee KY-Rowan KY-Elliott KY-
855 AM EST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM EST
FOR NORTHERN MORGAN...NORTHEASTERN MENIFEE...SOUTHEASTERN ROWAN AND
ELLIOTT COUNTIES...
At 855 AM EST, severe thunderstorms were located along a line
extending from near Bruin to near Crockett to Twentysix, moving
southeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
West Liberty, Sandy Hook, Zag, Fannin Valley, Moon, Elliottville,
Lick Branch, Bangor, Ratlitt, Wrigley, Pelfrey, Elna, Relief,
Elamton, Licking River, Pomp, Isonville, Elkfork, Vale and Steele.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3823 8309 3818 8305 3821 8301 3817 8298
3818 8292 3812 8289 3800 8302 3791 8296
3786 8300 3789 8304 3787 8304 3800 8366
3801 8358 3804 8357 3807 8347 3808 8347
3820 8329 3819 8324 3824 8322 3827 8317
TIME...MOT...LOC 1355Z 295DEG 48KT 3816 8300 3801 8311 3795 8335
HAIL...<.75IN
WIND...60MPH
$$
KASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 6:30 AM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 1, 6:30 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 630 AM EST Wed Mar 1 2017 .UPDATE... Issued at 630 AM EST WED MAR 1 2017 Kentucky mesonet stations out of Fulton county in far western Kentucy has gusted to 63 mph with that line of storms and now Graves county has gusted to 77 mph. Safe to say, these storms will be carrying a punch as they cross the area this morning. Still looking like storms should arrive in eastern Kentucky by 9 am. UPDATE Issued at 618 AM EST WED MAR 1 2017 The long line of convection to our west continues to steamroll towards our area this morning. Instability is actually overachieving, so confidence is increased this line will hold together and advance across eastern Kentucky this morning. In fact, the latest mesoanalysis has nearly 1500 j/kg of surface based cape along the leading edge of convection. This should balance the tremendous shear nicely as this cold pool dominated QLCS line crosses our area this morning. I would anticipate a watch coming out sometime in the next few hours in anticipation of the severe threat arriving shortly thereafter. After the severe potential passes this morning, it does appear the threat may be over as model guidance does not show much potential for additional activity along the front this afternoon. This could be due to the fact we will have subsidence behind the departing MCS and no time to re-establish any instability. Thus, it looks like the main severe weather event will be through midday. && .SHORT TERM...(Today through Thursday) Issued at 401 AM EST WED MAR 1 2017 Complex of showers and storms is moving across north central Kentucky and will be impacting areas along and north of I-64 over the next several hours. A few of these storms are well organized and will need to be watched closely as they push across our forecast area. Meanwhile, a cold front is bearing down on us from the northwest and has a fairly continuous line of showers and storms working southeast towards the Ohio river valley. This line will likely have the best potential for a more widespread damaging wind threat. However, right now, line looks to be struggling due to the lack of instability just ahead of the line. This is keeping the severe threat more confined at the moment. Wind shear is more than sufficient for a damaging wind threat to continue across our area today. The main question is whether the shear is too much with respect to the instability and storms fail to get more sustained updrafts. With this said, shear is hard to ignore and we remained in an enhanced risk for severe storms today (issued by the severe storm prediction center). Based on latest HRRR/RAP, the morning convection should move on through over the next few hours, with the line of showers and storms out to the northwest pushing through between 9 am and 1 pm. Activity may outrun the actual front and if that happens a few more showers or storms could pop up later today if instability can recover. However, hi-res model guidance isn't really hitting all that hard on that idea, so it looks like any severe threat will be limited to mainly the morning hours today. All in all, confidence still not that high on a significant severe event for our area. Looking more like a few sporadic instances of wind damage. Front should move through by late this afternoon, with cold advection kicking into full gear. This will send temperatures down into the 30s tonight. A quiet, but colder Thursday is on tap with highs recovering only to the 40s. .LONG TERM...(Thursday night through Tuesday) Issued at 401 AM EST WED MAR 1 2017 The models are in general agreement during the period, but the GFS and ECMWF begin to have some timing differences concerning a cold front at the end of the period. Initially, a broad upper trough will be over the eastern CONUS, with an impulse rotating through it. This will support a weak surface low passing by just to our north on Thursday night, with its trailing cold front passing through eastern KY. Moisture will be limited, and models indicate most precip being along and north of the low track. However, forecast soundings show some low potential for snow showers, and a 20% POP will be used in our northern and eastern counties for Thursday night into Friday morning. Canadian high pressure then builds in from the northwest with a cool air mass to take us into the weekend. The high will slip to our southeast Saturday night and warm air advection will return to start the week. Moisture advection off the Gulf of Mexico will not be far behind, and could lead to some showers Sunday night or Monday. The better shot at rain will be Monday night or Tuesday as the next cold front arrives. The ECMWF and GFS show some timing differences, which affect timing of any precip. At this point, opted for 50% POP for Monday night and Tuesday. It will probably rain in at least one of these periods, but timing uncertainty precludes using a higher POP for either 12 hour period. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 618 AM EST WED MAR 1 2017 Conditions have gone mainly VFR this morning ahead of an approaching cold front. However, a strong line of storms will push east this morning and bring gusty winds, heavy rain, low visibilities and a period of reduced ceilings. Some damaging wind gusts up to 50 or 60 knots will be possible on the leading edge of the storms. As the cold front passes by mid to late afternoon, stratocu will fill in behind the front with ceilings crashing back to MVFR, and possibly reaching IFR tonight. There is still some question as to how fast skies will clear off tonight and we could stay much cloudier through the night keeping IFR/MVFR conditions around through the night. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 PM EST this afternoon for KYZ044- 050>052-060-104-106. && UPDATE...KAS SHORT TERM...KAS LONG TERM...HAL AVIATION...KAS
Hazardous weather outlook, Mar 1, 7:51 AM EST, 45 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 751 AM EST Wed Mar 1 2017 KYZ044-050>052-060-104-106-021600- Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook, and West Liberty 751 AM EST Wed Mar 1 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Severe thunderstorms are expected today. While damaging wind gusts will be the primary threat from these, a brief tornado will be a possibility. These thunderstorms will also produce locally heavy rain contributing to the flash flood threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any reports of severe weather and flash flooding today. KYZ058-059-068-069-079-080-083>088-107>120-021600- Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary- Whitley-Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 751 AM EST Wed Mar 1 2017 ...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Severe thunderstorms are expected today. While damaging wind gusts will be the primary threat from these, a brief tornado will be a possibility. These thunderstorms will also produce locally heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any reports of severe weather today. KAS
In the hours before
Local storm report, Mar 1, 8:29 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
829 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM TSTM WND DMG SHARPSBURG 38.20N 83.93W
03/01/2017 BATH KY EMERGENCY MNGR
ROOFS BLOWN OFF IN SHARPSBURG AT 167 MAIN STREET AND 120
BACK STREET.
&&
DSTAMPERLocal storm report, Mar 1, 8:31 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
831 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM TSTM WND DMG OWINGSVILLE 38.14N 83.76W
03/01/2017 BATH KY EMERGENCY MNGR
TREES DOWN COUNTY WIDE. EMERGENCY MANAGER WILL CALL BACK
WITH MORE DETAIL.
&&
DSTAMPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 4:01 AM EST | Severe Thunderstorm Warning | JKL | Fleming | 29 min |
| Mar 1, 4:35 AM EST | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Mar 1, 5:15 AM EST | Flash Flood Warning | JKL | Fleming | 4 hr |
| Mar 1, 5:30 AM EST | Severe Thunderstorm Warning | JKL | Fleming | 30 min |
| Mar 1, 7:33 AM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 42 min |
| Mar 1, 8:14 AM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 31 min |
| Mar 1, 8:23 AM EST | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Menifee, Montgomery, Powell and 2 more | 52 min |
| Mar 1, 8:40 AM EST | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle, Wayne | 50 min |
| Mar 1, 8:54 AM EST | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Johnson, Lee, Magoffin and 4 more | 51 min |
| Mar 1, 9:07 AM EST | Tornado Warning | JKL | Breathitt, Magoffin | 38 min |
| Mar 1, 9:21 AM EST | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more | 39 min |
| Mar 1, 9:25 AM EST | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Floyd, Harlan, Johnson, Knott and 6 more | 65 min |
| Mar 1, 9:44 AM EST | Areal Flood Warning | JKL | Fleming | 3 hr |
| Mar 1, 9:52 AM EST | Severe Thunderstorm Warning | JKL | Bell, Harlan, Leslie | 53 min |
| Mar 1, 9:59 AM EST | Areal Flood Advisory | JKL | Bell, Clay, Knox, Laurel, Leslie, McCreary and 4 more | 3 hr |
| Mar 1, 10:02 AM EST | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery, Rowan | 3 hr |
| Mar 1, 10:03 AM EST | Severe Thunderstorm Warning | JKL | Knox, McCreary, Whitley | 42 min |
| Mar 1, 11:07 AM EST | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Letcher, McCreary, Whitley | 3 hr |
| Mar 1, 1:56 PM EST | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Leslie, Whitley | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.